Hail, Dundy
- When
- September 7, 9:30 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.050, -101.530
A line of thunderstorms moved north into southwest Nebraska from Kansas. These storms produced quarter sized hail in Dundy County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms moved north into southwest Nebraska from Kansas. These storms produced quarter sized hail in Dundy County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 7, 6:53 PM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
753 PM MDT Mon Sep 7 2020
.UPDATE...
Issued at 753 PM MDT Mon Sep 7 2020
Forecast updated to increase overnight wind gusts based on latest
obs from around the CWA. Currently some locales are showing gusts
over 40 mph, so have increased to show a 40-50 mph for the
overnight.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 312 PM MDT Mon Sep 7 2020
The focus in the short term is on the strong cold front that will
sweep across the area tonight. A Freeze Warning has been issued
for the Yuma, Kit Carson, and Cheyenne counties in eastern
Colorado for Tuesday evening through Wednesday morning.
The upper trough currently moving through northern Idaho and
western Montana dives south into Utah tonight and settles into the
4-corners region on Tuesday where it gets cut off from the
northern branch of the upper flow and parks itself through
Wednesday. Not until a kicker approaches in the westerly flow
across southern Canada very late Thursday does the upper low
finally begin lifting out across the central Rockies.
In response to the upper low, a surface low center consolidates
over western New Mexico tonight into early Tuesday with a cold
front extending out across the central High Plains. These features
push south through the day on Tuesday with a strong surface
pressure gradient across the central High Plains and a much colder
airmass moving into the region. The airmass modifies some through
the day on Wednesday into Wednesday night with a good amount of
QPF showing up across the area Tuesday through Wednesday prior to
a shift in the pattern that occurs on Thursday.
A plume of smoke from fires burning in the Rockies continues to
blow eastward across northeast Colorado into southwest Nebraska
and northwest Kansas. This smoke should be pushed out of the area
as a strong cold front moves trough the area this evening and
overnight. With gusty winds approaching 40-50 mph as the cold
front moves through, portions of the area could see blowing dust
this evening prior to the precipitation developing mainly after
midnight.
Much colder temperatures are expected across the region with
temperatures warming only a few degrees at most through the day on
Tuesday. Temperatures continue to drop Tuesday night into early
Wednesday morning with areas generally west of a Stratton,
Nebraska to Tribune, Kansas line seeing the potential for low
temperatures bottoming out near freezing or below. Portions of
eastern Colorado could see lows in the upper 20s. With confidence
being high in eastern Colorado seeing temperatures at or below
freezing, a Freeze Warning has been issued for that area from
Tuesday evening through Wednesday morning. The forecast area has
the potential to break not only record low temperatures early
Wednesday morning, but also low maximum temperatures on Tuesday.
In addition to the high confidence in cold temperatures,
confidence is high in the area seeing a between 1 and 1.5 inches
of total liquid equivalent with this storm system. There is an
area of mixed phase precipitation immediately adjacent to the
location where temperatures cross over to freezing at the
surface. However, confidence in freezing precipitation instead of
a straight mix of rain and snow is not as high due to the deeper
layer of moisture up through 700mb being available without a clear
seeder/feeder mechanism over a shallow cold airmass or
significant warm layer aloft. If freezing precipitation does
develop, a winter weather advisory may be warranted. Otherwise,
even through far western portions of the forecast area could see
snowfall amounts of 2+ inches, do not expect snow accumulations
to be near that much as soil temperatures are still around 70
degrees. The most vulnerable locations will be bridges and other
elevated surfaces that could be more readily chilled by the colder
ambient air temperatures. Slushy or slick conditions may be
possible at those locations.
.LONG TERM...(Thursday through Monday) Issued at 116 PM MDT Mon
Sep 7 2020
For the extended forecast, starting Thursday an upper level low is
slated to be over the Four Corners region providing southwesterly
flow into the region. Guidance has agreement in a a northeasterly
track into the weekend for the upper level low. Rain chances remain
possible on Thursday evening, with chances declining the closer we
get to the weekend from west to east. Below normal high temperatures
are expected but warming up compared to the beginning of the week
temperatures with highs in the upper 50's to upper 60's are
likely. Low temperatures will still remain below normal with
upper 30's across east Colorado.
Into the weekend, drier weather looks to be in store with the
passage of a weak cold front early Saturday morning. The main threat
as of right now with this weak cold front is just a wind shift from
south to north and maybe a brief period of gusty winds. Northwest
flow is expected to develop over the Tri-State area as ridging
develops over the NW CONUS. Temperatures for the weekend will
continue to warm back up into the upper 70's on Saturday and the
80's for Sunday. Low temperatures will also begin climbing back up
to near normal as well from the upper 30's up to near 50 by
Sunday morning. Fire weather may again become an issue on Sunday
as RH values are currently forecasted to fall into lower 20's
across east Colorado with southerly winds at 20mph. Monday
continues to look dry as well as temperatures will max out in the
mid 80's.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 541 PM MDT Mon Sep 7 2020
Both terminals will see VFR conditions thru 06z Tuesday, then as
a cold front pushes south, a mix of MVFR down to IFR conditions
will ensue. 6sm in rain/fog will transitions to 3-4sm. Ceilings
will go from BKN-OVC015-025 to OVC007-009.
Winds, E 10-20kts thru 03z Tuesday, then ENE/NNE 15-25kts with
gusts to 35-40kts possible after 06z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Freeze Warning from 6 PM Tuesday to noon MDT Wednesday for
COZ090>092.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...JNHazardous Weather Outlook National Weather Service Goodland KS 641 PM MDT Mon Sep 7 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 641 PM MDT Mon Sep 7 2020 /741 PM CDT Mon Sep 7 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Areas of blowing dust are possible this evening over mainly far eastern Colorado ahead of any precipitation as winds may gust 40 to 50 mph. Areas of smoke and haze will affect locales mainly north of Interstate 70 through about midnight tonight. Most of the smoke will be in the higher levels of the atmosphere, but any smoke at the ground may cause unhealthy conditions for those with heart disease, respiratory illnesses, the very young, and the elderly. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... A Freeze Warning remains in effect over eastern Colorado from Tuesday evening through midday on Wednesday. Widespread record breaking cold temperatures are expected following a dramatic downward trend in temperatures in the wake of a cold front moving through the region tonight. Northeast winds gusting between 40 and 50 mph are possible behind the front with northeast winds gusting to 40 mph continuing across the area on Tuesday. Low temperatures early Tuesday morning will range from the middle 30s over northeast Colorado to the to the middle 40s further east over Kansas. Temperatures may rise only an few degrees, if any, during the day on Tuesday before turning colder Tuesday night. Early morning lows Wednesday morning are expected to range from the upper 20s over eastern Colorado, increasing to the upper 30s heading to eastern locales near Hill City and Norton. A mix of liquid, freezing, and frozen precipitation is possible Tuesday evening through Wednesday morning west of a line from Stratton, Nebraska to Tribune, Kansas with rain expected elsewhere. Even though soil temperatures are currently well above freezing, some snow accumulations may occur west of the Colorado and Kansas border mainly on grassy areas Tuesday night through Wednesday morning. Wind chill readings Tuesday night into Wednesday morning could drop into the upper teens to lower 20s west of a line from McCook, Nebraska to Gove, Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL MCDONALD 39.79N 101.37W
09/07/2020 E1.00 INCH RAWLINS KS TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 PM MDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST MCDONALD 39.79N 101.37W
09/07/2020 E60 MPH RAWLINS KS TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Goodland KS
1108 PM CDT Mon Sep 7 2020
KSZ002-003-NEZ080-080430-
Rawlins KS-Decatur KS-Hitchcock NE-
1108 PM CDT Mon Sep 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR AND SOUTHEASTERN HITCHCOCK COUNTIES UNTIL 1130
PM CDT...
At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ludell, or 6 miles northeast of Atwood, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Herndon and Ludell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4001 10076 4000 10076 4000 10075 3995 10066
3979 10091 3989 10108 4008 10087
TIME...MOT...LOC 0407Z 225DEG 33KT 3987 10094
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL ATWOOD 39.81N 101.04W
09/07/2020 E1.00 INCH RAWLINS KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JBHSpecial Weather Statement National Weather Service Goodland KS 1019 PM MDT Mon Sep 7 2020 KSZ001-002-NEZ079-080445- Rawlins KS-Cheyenne KS-Dundy NE- 1019 PM MDT Mon Sep 7 2020 ...SPECIAL WEATHER STATEMENT... At 1019 PM MDT/1119 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Bird City, or 11 miles northeast of St. Francis, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Benkelman. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3985 10149 3994 10167 4010 10155 3997 10128 TIME...MOT...LOC 0419Z 220DEG 22KT 3985 10162 AW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL MCDONALD 39.79N 101.37W
09/07/2020 E1.00 INCH RAWLINS KS PUBLIC
QUARTER INCH HAIL REPORTED VIA SOCIAL MEDIA.
INCLUDED A PICTURE SHOWING A LARGE PILE OF
PEA TO QUARTER SIZE HAIL ACCUMULATION
AGAINST A STRUCTURE. TIME ESTIMATED BY
RADAR.
&&
JBHThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922006.